Pennsylvania, 2018

Flash Flood and Damaging Wind in Pennsylvania, July 3, 2018

July 3, 2018 · NWS PBZ · 2 events in 2 counties and zones

Rich tropical moisture remained across the Northeast region. 00 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$500
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Rich tropical moisture remained across the Northeast region. Precipitable water values continued to be high at 1.90 to 2.00 inches. Morning soundings showed very little upper level flow. A static atmosphere prompted a risk for flooding; storms that developed tended to move very little. Isolated wet microbursts were a potential due to CAPE values over 2000 J/kg. Storms developed from outflow boundaries and light convergence aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 6:12 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 3, 6:12 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
712 PM EDT Tue Jul 3 2018

.SYNOPSIS...
Hot and humid conditions will persists through Thursday, with
isolated to scattered thunderstorms forecast each afternoon.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
No changes were needed for the eve update as scattered
convection will continue, mainly over the ridges and along the I
80 corridor where lake breeze and old front reside.

Intensity and coverage should not approach yesterdays levels
given boundary positioning and warmth aloft and lack of mid
level dry intrusion.

Any activity should dissipate as temperature falls below
convective thresholds.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Sprawling upper level ridge will begin its expansion back
toward the great Plains, yielding a core of 598dm heights over
the region for the 4th of July. A slight upward nudge in
temperatures and a slight uptick in boundary layer dewpoints
presently residing just west of the region will yield afternoon
heat indices at or just above the magical "100" degree mark
tomorrow afternoon.

Admittedly, the overall change in feel-like temperatures vs. the
past several days will not be readily apparently, but abundant
sunshine coupled with the cumulative heat effects and the vast
numbers of people expected to be outdoor for the 4th has given
me enough justification to issue a Heat Advisory for tomorrow
afternoon.

Ridging will retrograde west Thursday and Friday as upper
troughing deepens over eastern Canada. Models have come in
significantly faster with this transitioning, opening up strong
northwesterly flow over the area nearly 18 hours faster than
just a couple days ago. In fact, the 12Z solution look rather
optimal in terms of timing the upper trough and an attendant
cold front/pre-frontal trough pair through the CWA during
optimal heating. Will need to keep an eye on severe potential
late Thursday as parameters for a widespread wind event are
certainly in place, with timing really the only question.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
12Z solutions suggest that precipitation will end Friday
morning (if not earlier) as the aforementioned front surges
toward the Atlantic seaboard. Very high confidence in sharply
drier conditions Friday through the weekend, with low humidity
and no chance for precipitation. Made no changes to the extended
forecasts other than zero-ing out POPs.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
General VFR will be marred only by peridawn fog and by isold to
sct aftn convection nr ports adjacent to the ridges and in the
I 80 corridor.

OUTLOOK...
Restrictions will be possible each afternoon/evening this week
in showers and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory from 1 PM to 7 PM EDT Wednesday for OHZ039>041-
     048>050-057>059-068-069.
PA...Heat Advisory from 1 PM to 7 PM EDT Wednesday for PAZ007-013-
     014-020-021-029-031-073-075.
WV...Heat Advisory from 1 PM to 7 PM EDT Wednesday for WVZ001>004-
     012-021-509.

&&
Hazardous weather outlook, Jul 3, 5:24 AM EST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
624 AM EDT Tue Jul 3 2018

OHZ057>059-068-069-WVZ004-012-021-509-041030-
Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel-Marion-
Monongalia-
624 AM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat index will approach 100F again during the afternoon hours
through Thursday. A heat advisory may be needed during some of those
periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>003-510>514-041030-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
624 AM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 3, 1:35 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      FRYBURG                 41.35N  79.45W
07/02/2018                   CLARION            PA   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED IN AND AROUND FRYBURG.

0715 PM     FLASH FLOOD      LUCINDA                 41.31N  79.37W
07/02/2018                   CLARION            PA   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED IN AND AROUND LUCINDA AND MARBLE.

&&

EVENT NUMBER PBZ1803212
EVENT NUMBER PBZ1803213

15
Local storm report, Jul 3, 5:14 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      THOMAS                  39.15N  79.50W
07/03/2018                   TUCKER             WV   COUNTY OFFICIAL

            FLASH FLOODING REPORTED AT INTERSECTION OF
            PIERCE-BENBUSH ROAD AND ROUTE 219

&&

EVENT NUMBER PBZ1803215

15

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 3, 6:26 PM EST
Where
Fayette County, 0.69 mi N of Hopwood
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.880, -79.720

The 911 Call Center reported that a tree fell on a car in Uniontown Country Club. A number of other trees were reported down across Uniontown. East Fayette Street was closed for a period of time due to trees being down.

Flash Flood, Westmoreland

When
July 3, 7:40 PM EST to 8:40 PM EST
Where
Westmoreland County, 0.69 mi S of Laughlintown to 0.51 mi W of Laughlintown
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$500
Reported by
911 Call Center
Coordinates
40.210, -79.200

The 911 Call Center reported Nature Run Road and Route 381 was also flooded in Laghlintown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772451, 772452.